New Mexico, 2003

Lightning Strike and Heavy Rain in New Mexico, August 13, 2003

August 13, 2003 · NWS ABQ · 2 events in 1 county or zone

A seven year old boy was swept into Navajo Lake when he was unable to escape from a tent as storm runoff plunged down Cottonwood Canyon. A group of two adults and six children had boated down the lake and set up camp in the dry arroyo.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A seven year old boy was swept into Navajo Lake when he was unable to escape from a tent as storm runoff plunged down Cottonwood Canyon. A group of two adults and six children had boated down the lake and set up camp in the dry arroyo. The boy was pulled from the lake and resuscitated, but remained hospitalized several weeks later. Rainfall estimated at 0.60 inch fell upstream about 6 pm and then runoff reached the camp at 1030 pm. The storms had swept across the northern sections of San Juan County between 5 pm and 7 pm with frequent lightning that blasted 13 transformers causing power outages for nearly 4000 people, while also starting numerous grass and tree fires. At least one oil tank was struck and then blew off its top.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED AUG 13 2003

EARLIER RUC SHOWED UPPER LOW OPENING UP LATE TODAY...ETA SIMILAR IN
THIS ASPECT BUT SLOWER. DEWPOINTS WERE FALLING LATE THIS MORNING
NORTHEAST/EASTCENTRAL...THIS TREND TO CONTINUE REMAINDER OF DAY AT
LEAST.  KABQ 12Z SOUNDING STILL NEAR 1.0 INCH PW AND LITTLE CHANGE
FROM 24 HRS AGO..BUT SAT IMAGERY SHOWS THE DRYING WORKING WESTWARD
THROUGHOUT THE DAY. EXPECTED UPSWING IN ACTIVITY MAY BE DELAYED
UNTIL PERHAPS MIDDAY THURSDAY...WHEN MODELS SUGGEST THE DEEPER MID
LEVEL MOISTURE RETURNS.  UPSLOPE THIS AFTERNOON THOUGH ALONG WITH
TERRAIN NOT SUFFICIENT TO TOTALLY SUPRESS CONVECTION HOWEVER.

MOS POPS NOT ENTHUSIASTIC ABOUT PCPN CHANCES IN THE EAST...AND NOT
ALL THAT IMPRESSIVE IN THE WEST EITHER...BUT SEEM TO CONTINUE TO
INDICATE LATE TONIGHT THROUGH EARLY FRIDAY BEING PRIME TIME CENTRAL
AND WEST.

TODAY/S TRACK OF THE UPPER LOW IS ACROSS CNTRL AZ FRI WHERE IT
LINGERS INTO SAT...DRIFTING INTO UT THEREAFTER. BRIEF PERIOD OF
SOUTHERLY FLOW MIGHT DRAW UP SOME MOISTURE SUN/MON.

PRELIMINARY NUMBERS...

FARMINGTON................ 059/088 058/089 060 48334
GALLUP.................... 054/084 053/086 055 48345
GRANTS.................... 054/084 053/086 055 48345
GLENWOOD.................. 062/090 061/087 063 48245
CHAMA..................... 044/077 043/083 045 48345
LOS ALAMOS................ 053/074 051/084 053 48345
RED RIVER................. 043/067 042/073 044 48235
TAOS...................... 050/076 049/079 051 48235
SANTA FE.................. 053/080 051/080 053 48234
SANTA FE AIRPORT.......... 057/082 055/082 057 48234
ESPANOLA.................. 057/082 055/086 057 48234
ALBUQUERQUE HEIGHTS....... 064/085 063/087 065 48234
ALBUQUERQUE VALLEY........ 060/090 059/092 061 48234
ALBUQUERQUE FOOTHILLS..... 061/085 059/087 062 48234
ALBUQUERQUE WEST MESA..... 063/087 062/089 064 48234
SOCORRO................... 060/091 057/094 060 48234
SANDIA PARK/CEDAR CREST... 054/078 052/080 054 48234
MORIARTY/ESTANCIA......... 051/083 049/085 051 48223
CARRIZOZO................. 058/083 054/090 056 48234
RUIDOSO................... 051/076 046/084 049 48234
RATON..................... 051/080 050/085 052 48123
LAS VEGAS................. 052/078 051/083 053 48233
ROY....................... 054/079 053/080 055 48122
CLAYTON................... 060/084 057/089 059 48122
SANTA ROSA................ 061/086 059/089 061 48122
TUCUMCARI................. 063/085 061/090 063 48122
FORT SUMNER............... 062/087 059/091 061 48122
CLOVIS.................... 062/086 060/091 062 48122
PORTALES.................. 061/088 059/093 061 48122
ROSWELL................... 068/089 065/093 067 48122

.ABQ...NONE.
Hazardous weather outlook, Aug 13, 5:00 AM MST, 11 hours 30 minutes before
NMZ001>021-026-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 203 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, San Juan

When
August 13, 4:30 PM MST to 7:00 PM MST
Where
San Juan County, Farmington
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
36.509, -108.321 (the zone’s center; the record gives no point)

Heavy Rain, San Juan

When
August 13, 9:30 PM MST
Where
San Juan County, 10 mi NE of Navajo Dam
Injuries
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
36.509, -108.321 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337998, 5337997.